Bile salt malabsorption (Questran)

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

spiceman
Regular Member


Date Joined Aug 2008
Total Posts : 51
   Posted 4/3/2009 12:09 PM (GMT -6)   
Hi , Its now been 2 months since my TI resection and I'm still having bloating on a daily basis. Today I phoned the IBD help line and explained my symptoms in which she told me that it could be a bile salt malabsorption issue. I have now been prescribed to take half a sachet of Questran to see if it helps.
 
I've looked on the internet and this forum and only heard of people taking Questran for diarrhoea and if anything it sometimes can cause bloating!
 
I just wondered if anybody has any experience in taking this medication and if its helped at all.
 
Thanks
 
5mg Pred tappering over a 5 week period.
 
Resection 28th Jan 2008


Homeboy
Veteran Member


Date Joined Dec 2005
Total Posts : 637
   Posted 4/3/2009 1:44 PM (GMT -6)   
I have used cholestyramine oral suspension powder.(TI was removed from previous surgery)

It's ok, has no taste, and turns some beverages a mountain dew radioactive green color. scool

I don't recall having bloating problems from it. I was more worried that it may cause my other meds to not absorb properly.
CD dx @ 13 (1987)
Prednisone 10mg every other day
Celexa 20mg day
Pain Meds --


Nanners
Elite Member


Date Joined Apr 2005
Total Posts : 14995
   Posted 4/3/2009 2:15 PM (GMT -6)   
Are you drinking any sodas lately? That can cause bloating and some foods can cause bloating too.
Gail*Nanners* Co-Moderator for Anxiety/Panic Forum
Been living with Crohn's Disease for 33 years. Currently on Asacol, Prilosec, Estrace, Prinivil, Diltiazem, Percoset prn for pain, Zofran, Phenergan, Probiotics, and Calcium and Xanax as needed. Resections in 2002 and 2005. Also diagnosed with Fibromyalgia and Osteoarthritis and Anxiety. Currently my Crohns is in remission.
*Every tomorrow has two handles.  We can take hold of it by the handle of anxiety, or by the handle of faith"*

Jen77
Veteran Member


Date Joined Mar 2006
Total Posts : 2739
   Posted 4/3/2009 2:25 PM (GMT -6)   
Yes, I've taken Questran every day for years now. I have bile salt issues from not having a gallbladder, and it helps wonderfully for it. I haven't had any side effects from it at all, but everyone is different there. But I can really say it's given me a lot of freedom back.
~Jennifer
 
Diagnosed with Crohn's Disease 2/06, and Health Anxiety/OCD 12/08 Taking Asacol, Questran, Toprol XL, and Lexapro.


Zanne
Veteran Member


Date Joined Apr 2005
Total Posts : 3763
   Posted 4/3/2009 4:03 PM (GMT -6)   
For me Questran does cause bloating. But I do take it if I have to travel, especially plane travel, where bathroom trips would be an issue. I have been able to adjust the dosage so that I can take just enough to do the "job" without having too much of an adverse side effect of bloating and cramping. But, for others it can be wonderful as far as stopping the multiple bathroom runs.

I have another question for you, have you tried a probiotic? Quite suddenly about a year ago, I started to have a lot more bloating and gas, when I asked my doctor what I could try, he suggested a probiotic. I had tried several in the past, most had made things worse, or done nothing. But I gave it another shot. This time, this particular brand worked. The lesson learned was that not all brands are for all of us. If one brand, or 4 don't work, maybe you need to keep trying another brand.

So if the Questran doesn't help and you aren't already taking a probiotic, give that a shot next.
Suzanne

CD 20 years officially, 30 unofficially. 3 resections '93, '95 '97
Managing with strict low residue diet, keeping symptoms to a minimum. All test show small amount of ulceration, still have occasional blockages. But still have a great time with my 2 daughters and husband!


Prednisone, 6MP,Prevacid, B12 shots, Bentyl, Xifaxan.....


blacky
Regular Member


Date Joined Mar 2003
Total Posts : 376
   Posted 4/4/2009 10:14 PM (GMT -6)   
I take Questran ( choleastyramine) since 1999. If I don't take it by noon, my gut starts purculating and wow the bile salts move through me. It takes me all day to recover if I don't take it at the proper time. I will be on it for the rest of my life, would be nice if it came in a pill form.
blacky - Donna
Mother of 3, 3 resections from CD


Jen77
Veteran Member


Date Joined Mar 2006
Total Posts : 2739
   Posted 4/5/2009 12:07 AM (GMT -6)   
I'm the same exact way. If I don't take it by a certain time I'm in trouble, diarrhea. Gotta take it before 11 am or so for me.
 
So my doctor wants me to start splitting my dose to half in the morning, and half in the evening. Hard though because it soaks up my other meds.


~Jennifer
 
Diagnosed with Crohn's Disease 2/06, and Health Anxiety/OCD 12/08 Taking Asacol, Questran, Toprol XL, and Lexapro.

Post Edited (Jen77) : 4/5/2009 12:11:40 AM (GMT-6)


Nursepike64
New Member


Date Joined Apr 2015
Total Posts : 1
   Posted 4/5/2015 11:17 AM (GMT -6)   
I have just been diagnosed with bile salt diarrhea and put on Questran. I had my gallbladder out 45 years ago, but in the past year I did occasionally have diarrhea and I lost weight without trying, I contributed that to stress. I stay fatigued all the time. The Questran is working, I take it three times a day, which I hate the taste. I usually mix with pineapple juice or applesauce. My problem is I'm not a big eater I know I should do every 2 hours small meals but most of time I don't. I also take probiotic and greens and take 1/2 calcium carbonate vitamin three times a day. My question is I can't find any info on what to eat and what not to eat. Any help will be appreciated.

Joie1
Regular Member


Date Joined Oct 2008
Total Posts : 377
   Posted 4/6/2015 4:42 AM (GMT -6)   
This is kind of weird but basically I go from D to C in a flash. So when I went on all of the bile salt malabsorbtion drugs, I went from the constant D of YEARS to sudden C so painful that I can't take them. Consider that I'm on opiods which work as a dual purpose for me now. They slow down the rapidness of my system and I really do need that. Because I do not have the muscles to deal with C. It's hell for me to deal with any kind of C b/c s'like the muscles can't handle that issue from all the years of liquid D. Even the opiods just slow the issue to 12 a day versus up to 30. And yes, my GI and I have tried every one of the bile salt drugs.
34/f
Allergies and Asthma my whole life: Benadryl, Zyrtec
Depression and PTSD after surgeries and illness of 2003 (turned out to be Crohns)
Crohns Dx'd: February 2008: 6-MP, Prilosec, probiotic, sometimes B-12 shots and Vit. D pills
Fibromyalgia Dx'd: July 21, 2009: Lyrica, Cymbalta, Flexeril, OxyContin, Oxycodone, Prenatal Vitamin
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, October 17, 2017 12:15 AM (GMT -6)
There are a total of 2,883,043 posts in 316,351 threads.
View Active Threads


Who's Online
This forum has 157470 registered members. Please welcome our newest member, RRRAU.
264 Guest(s), 3 Registered Member(s) are currently online.  Details
07kr5, Dahlias, Casey_LB


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer